High Wind, Central Highlands
- When
- January 7, 4:45 PM MST to 6:15 PM MST
- Where
- Central Highlands forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- ASOS
Clines Corners reported sustained winds of 40 mph.
A strong upper level jet in the wake of a departing storm system combined with a sharp surface pressure along the central mountain chain to produce high winds on January 7th. Many areas from the central mountain chain eastward into the eastern plains experienced peak wind gusts between 45 and 55 mph through the afternoon and early evening.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A strong upper level jet in the wake of a departing storm system combined with a sharp surface pressure along the central mountain chain to produce high winds on January 7th. Many areas from the central mountain chain eastward into the eastern plains experienced peak wind gusts between 45 and 55 mph through the afternoon and early evening. The strongest winds impacted the area around Clines Corners were sustained winds reached 40 mph for a couple hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jan 7, 2:57 PM MST, 1 hour 48 minutes earlier.
Area Forecast Discussion National Weather Service Albuquerque NM 257 PM MST Mon Jan 7 2019 .SYNOPSIS... Winds will calm along and east of the central mountain chain this evening and overnight. Tonight will see mostly clear to partly cloudy skies with cold air settling into valley locations. This, along with increased moisture from snow melt will likely produce patchy freezing fog in northern valley locations Tuesday morning. A weak backdoor front will bring colder temperatures to eastern New Mexico Tuesday with fairly tranquil weather over much of the state. Weak showers will try to enter portions of southern New Mexico Wednesday and Thursday. Friday will see a chance for some snow showers bringing light accumulations to the northern mountains Friday. && .DISCUSSION... Tonight...The pressure gradient aloft and at the sfc creating our strong west winds along and east of the central mtn chain will weaken this evening. Inversions will reign supreme tonight as winds calm after sunset. Low level moisture remains relatively high thanks to continued snow melt. These ingredients will combine to form areas of freezing fog overnight into Tue morning for northern valley locations, including along the San Juan River Basin, the Moreno Valley, and perhaps in and around Gallup and Grants. Some high clouds moving over western NM tonight may limit this potential however. It certainly looks to be hit-or-miss concerning patchy freezing fog. Midweek...A ridge of high pressure will try to build into southern NM as a weak backdoor front swings through eastern NM dropping highs back into the mid 40s to mid 50s Tuesday. Southerly return flow begins to set up across southern and eastern NM Wed where some subtropical moisture will try to produce light showers across southeastern NM. More subtropical moisture along with a weak disturbance from the EPAC will increase cloud cover and the chance for light showers for more of southern NM Thu. Daytime highs will be within several degrees of normal ranging from 40 to 50, with warmer temperatures entering eastern NM Thu. Friday-Weekend...Models have been trending toward a more amplified pattern setting up over the western CONUS Friday. This is now resulting in a upper disturbance traversing the intermtn west and will likely produce some showers across the northern mtns of New Mexico with light snow accumulations. Temperatures fall behind this system, particularly across the east where another backdoor front will move through. For the weekend, the synoptic pattern becomes more unsettled and the forecast less confident. However, it does appear a one or two weak disturbances will move through NM this weekend, likely producing cloudy conditions and weak precipitation. Another stronger system could impact the desert SW sometime early next week. 24/RJH && .FIRE WEATHER... A short wave trough crossing the NM-CO border today will send a weak back door front into eastern NM into Tuesday, followed by a vast ridge of high pressure that will pass overhead through Wednesday and Thursday. Then, another longwave Pacific trough will move inland toward NM by Friday with a subsequent, weaker disturbance on its heels. All in all, a mostly dry and relatively tranquil pattern is in store for most of northern and central NM this week with minimal fire weather concerns, aside from poor smoke ventilation and inefficient mixing. Surface/20ft winds will shift northerly Thursday night into Friday as front accompanies the aforementioned trough, and any precipitation would be light and mostly confined to north central/northeastern NM. The next weaker disturbance appears to produce a smattering of rain and high elevation snow late Saturday into Sunday, but overall wetting precipitation potential is not all that high just yet. 52 && .AVIATION... 18Z TAF CYCLE VFR conditions have now taken hold across northern and central New Mexico with fog having eroded and low cloud heights lifting. Areas of broken to overcast ceilings will linger over the northwestern quadrant of New Mexico into the afternoon, but ceilings should generally stay at or above 3500 feet AGL. Winds will be of concern along and east of the central mountain chain where gusts of 40 to 45 kt will be possible along with mountain wave activity. Redevelopment of low clouds and fog will be possible again over the northwestern quadrant of the state late tonight into Tuesday morning with localized LIFR/IFR conditions. 52 && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 17 38 21 45 / 0 0 0 0 Dulce........................... 15 43 18 48 / 0 0 0 5 Cuba............................ 23 43 22 46 / 0 0 0 0 Gallup.......................... 14 47 18 50 / 0 0 0 5 El Morro........................ 10 49 17 48 / 0 0 0 5 Grants.......................... 13 48 18 46 / 0 0 0 5 Quemado......................... 21 51 25 51 / 0 0 0 5 Glenwood........................ 31 59 35 57 / 0 0 0 5 Chama........................... 13 40 13 43 / 0 0 0 5 Los Alamos...................... 27 41 26 43 / 0 0 0 5 Pecos........................... 26 41 23 44 / 0 0 0 5 Cerro/Questa.................... 17 39 16 42 / 0 0 0 0 Red River....................... 15 37 15 38 / 0 0 0 0 Angel Fire...................... 2 40 1 41 / 0 0 0 5 Taos............................ 12 40 12 43 / 0 0 0 5 Mora............................ 21 44 19 50 / 0 0 0 5 Espanola........................ 20 43 21 47 / 0 0 0 0 Santa Fe........................ 27 41 26 42 / 0 0 0 5 Santa Fe Airport................ 23 42 21 43 / 0 0 0 5 Albuquerque Foothills........... 27 48 26 46 / 0 0 0 5 Albuquerque Heights............. 27 49 26 47 / 0 0 0 5 Albuquerque Valley.............. 19 49 21 48 / 0 0 0 5 Albuquerque West Mesa........... 24 48 24 47 / 0 0 0 5 Los Lunas....................... 12 47 16 47 / 0 0 0 5 Rio Rancho...................... 23 48 23 47 / 0 0 0 5 Socorro......................... 23 51 24 50 / 0 0 0 5 Sandia Park/Cedar Crest......... 27 41 24 43 / 0 0 0 5 Tijeras......................... 23 43 21 45 / 0 0 0 5 Moriarty/Estancia............... 15 42 14 47 / 0 0 0 5 Clines Corners.................. 23 38 20 42 / 0 0 0 5 Gran Quivira.................... 22 45 23 47 / 0 0 0 10 Carrizozo....................... 25 55 26 49 / 0 0 0 10 Ruidoso......................... 29 52 25 49 / 0 0 0 10 Capulin......................... 19 44 19 48 / 0 0 0 0 Raton........................... 18 44 18 50 / 0 0 0 0 Springer........................ 19 44 17 50 / 0 0 0 0 Las Vegas....................... 23 39 19 47 / 0 0 0 0 Clayton......................... 26 45 23 51 / 0 0 0 0 Roy............................. 22 42 19 45 / 0 0 0 0 Conchas......................... 27 47 23 51 / 0 0 0 0 Santa Rosa...................... 30 47 22 49 / 0 0 0 5 Tucumcari....................... 26 50 22 54 / 0 0 0 5 Clovis.......................... 29 52 25 51 / 0 0 0 5 Portales........................ 30 53 24 52 / 0 0 0 5 Fort Sumner..................... 27 52 22 50 / 0 0 0 5 Roswell......................... 30 57 30 50 / 0 0 0 10 Picacho......................... 33 55 29 49 / 0 0 0 10 Elk............................. 32 54 28 48 / 0 0 5 20 && .ABQ WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 8 PM MST this evening for the following zones... NMZ513>515-523-527>529. && 24
Hazardous Weather Outlook National Weather Service Albuquerque NM 258 AM MST Mon Jan 7 2019 NMZ501>540-081200- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 258 AM MST Mon Jan 7 2019 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Tonight Strong west winds in the higher elevations of the Sangre de Cristos, the Raton Ridge, the Johnson Mesa and the northeast and central highlands will gust to around 55 mph from the pre-dawn hours this morning through early this evening. Areas of blowing snow could reduce visibility at times, especially in the Sangre de Cristos, making travel difficult. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. However, weather can change very rapidly. Always use the latest forecasts, watches and warning for planning purposes. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. 28
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1124 AM MST MON JAN 07 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM SNOW 8 SSW SAN MIGUEL 36.87N 106.23W
01/07/2019 E3.5 INCH RIO ARRIBA NM OTHER FEDERAL
SAN ANTONIO SINK SNOTEL.
0500 AM SNOW 9 E CUBA 36.02N 106.80W
01/07/2019 E3.5 INCH RIO ARRIBA NM OTHER FEDERAL
VACAS LOCAS SNOTEL.
0500 AM SNOW 5 SW BONITO LAKE 33.40N 105.78W
01/07/2019 E1.0 INCH LINCOLN NM OTHER FEDERAL
SIERRA BLANCA SNOTEL.
0512 AM SNOW 8 SSW RED RIVER 36.59N 105.45W
01/07/2019 E2.0 INCH TAOS NM PUBLIC
TAOS SKI AREA.
0522 AM SNOW 3 ESE ANGEL FIRE 36.38N 105.24W
01/07/2019 E2.0 INCH COLFAX NM PUBLIC
ANGEL FIRE SKI AREA.
0600 AM SNOW 5 NW CHAMA 36.95N 106.65W
01/07/2019 E4.0 INCH RIO ARRIBA NM OTHER FEDERAL
CHAMITA SNOTEL.
0600 AM SNOW 5 WNW LOS ALAMOS 35.91N 106.38W
01/07/2019 E2.0 INCH LOS ALAMOS NM OTHER FEDERAL
QUEMAZON SNOTEL.
0700 AM SNOW RED RIVER 36.71N 105.42W
01/07/2019 E1.0 INCH TAOS NM PUBLIC
RED RIVER SKI AREA.
0700 AM SNOW 4 NW SANDIA PARK 35.21N 106.41W
01/07/2019 E1.0 INCH BERNALILLO NM PUBLIC
SANDIA SKI AREA.
0700 AM SNOW 3 NW TRES RITOS 36.16N 105.55W
01/07/2019 E1.0 INCH TAOS NM PUBLIC
SIPAPU SKI AREA.
0800 AM SNOW 7 E CANJILON 36.50N 106.31W
01/07/2019 E2.5 INCH RIO ARRIBA NM OTHER FEDERAL
BATEMAN SNOTEL.
0915 AM SNOW 1 SSE GALLUP 35.51N 108.73W
01/07/2019 M1.1 INCH MCKINLEY NM COCORAHS
0915 AM SNOW ANGEL FIRE 36.39N 105.28W
01/07/2019 M1.0 INCH COLFAX NM COCORAHS
&&
EVENT NUMBER ABQ201900421
EVENT NUMBER ABQ201900422
EVENT NUMBER ABQ201900423
EVENT NUMBER ABQ201900424
EVENT NUMBER ABQ201900425
EVENT NUMBER ABQ201900426
EVENT NUMBER ABQ201900427
EVENT NUMBER ABQ201900428
EVENT NUMBER ABQ201900429
EVENT NUMBER ABQ201900430
EVENT NUMBER ABQ201900431
EVENT NUMBER ABQ201900432
EVENT NUMBER ABQ201900433
RJHPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
108 PM MST MON JAN 07 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW 5 SSW TOADLENA 36.17N 108.93W
01/06/2019 E2.0 INCH SAN JUAN NM OTHER FEDERAL
NAVAJO WHISKEY CREEK SNOTEL.
1100 AM NON-TSTM WND GST 1 NNW RUIDOSO 33.35N 105.69W
01/06/2019 M64 MPH LINCOLN NM PARK/FOREST SRVC
SMOKEY BEAR RAWS.
0120 PM NON-TSTM WND GST 5 NW NOGAL 33.61N 105.77W
01/06/2019 M68 MPH LINCOLN NM APRSWXNET/CWOP
0300 PM SNOW 6 WNW TERERRO 35.76N 105.78W
01/06/2019 E2.0 INCH SANTA FE NM OTHER FEDERAL
SANTA FE SNOTEL.
0300 PM SNOW 6 ESE MOGOLLON 33.36N 108.70W
01/06/2019 E1.0 INCH CATRON NM OTHER FEDERAL
SILVER CREEK DIVIDE SNOTEL.
0300 PM SNOW 11 NNW CANON PLAZA 36.70N 106.25W
01/06/2019 E3.0 INCH RIO ARRIBA NM OTHER FEDERAL
HOPEWELL SNOTEL.
0500 PM SNOW 7 ESE CHUPADERO 35.79N 105.80W
01/06/2019 E2.0 INCH SANTA FE NM PUBLIC
SKI SANTA FE.
0500 AM SNOW 8 SSW SAN MIGUEL 36.87N 106.23W
01/07/2019 E3.5 INCH RIO ARRIBA NM OTHER FEDERAL
SAN ANTONIO SINK SNOTEL.
0500 AM SNOW 9 E CUBA 36.02N 106.80W
01/07/2019 E3.5 INCH RIO ARRIBA NM OTHER FEDERAL
VACAS LOCAS SNOTEL.
0500 AM SNOW 5 SW BONITO LAKE 33.40N 105.78W
01/07/2019 E1.0 INCH LINCOLN NM OTHER FEDERAL
SIERRA BLANCA SNOTEL.
0512 AM SNOW 8 SSW RED RIVER 36.59N 105.45W
01/07/2019 E2.0 INCH TAOS NM PUBLIC
TAOS SKI AREA.
0522 AM SNOW 3 ESE ANGEL FIRE 36.38N 105.24W
01/07/2019 E2.0 INCH COLFAX NM PUBLIC
ANGEL FIRE SKI AREA.
0600 AM SNOW 5 NW CHAMA 36.95N 106.65W
01/07/2019 E4.0 INCH RIO ARRIBA NM OTHER FEDERAL
CHAMITA SNOTEL.
0600 AM SNOW 5 WNW LOS ALAMOS 35.91N 106.38W
01/07/2019 E2.0 INCH LOS ALAMOS NM OTHER FEDERAL
QUEMAZON SNOTEL.
0700 AM SNOW RED RIVER 36.71N 105.42W
01/07/2019 E1.0 INCH TAOS NM PUBLIC
RED RIVER SKI AREA.
0700 AM SNOW 4 NW SANDIA PARK 35.21N 106.41W
01/07/2019 E1.0 INCH BERNALILLO NM PUBLIC
SANDIA SKI AREA.
0700 AM SNOW 3 NW TRES RITOS 36.16N 105.55W
01/07/2019 E1.0 INCH TAOS NM PUBLIC
SIPAPU SKI AREA.
0800 AM SNOW 7 E CANJILON 36.50N 106.31W
01/07/2019 E2.5 INCH RIO ARRIBA NM OTHER FEDERAL
BATEMAN SNOTEL.
0915 AM SNOW 1 SSE GALLUP 35.51N 108.73W
01/07/2019 M1.1 INCH MCKINLEY NM COCORAHS
0915 AM SNOW ANGEL FIRE 36.39N 105.28W
01/07/2019 M1.0 INCH COLFAX NM COCORAHS
&&
EVENT NUMBER ABQ201900412 ABQ201900419 ABQ201900420 ABQ201900413
ABQ201900414 ABQ201900415 ABQ201900418 ABQ201900421 ABQ201900422
ABQ201900423 ABQ201900424 ABQ201900425 ABQ201900426 ABQ201900427
ABQ201900428 ABQ201900429 ABQ201900430 ABQ201900431 ABQ201900432
ABQ201900433
GUYER1 high wind. Local standard time, as filed.
Clines Corners reported sustained winds of 40 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, January 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 791943.